Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Topeka, KS

June 27, 2017Lyon County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2017, 1:54 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 1:54 PM CDT (18:54 UTC)
Expired
Jun 27, 2017, 2:45 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Lyon County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KTOP 271854
SVRTOP
KSC111-197-271945-
/O.NEW.KTOP.SV.W.0142.170627T1854Z-170627T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
154 PM CDT TUE JUN 27 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Wabaunsee County in east central Kansas...
  Northwestern Lyon County in east central Kansas...

* Until 245 PM CDT

* At 153 PM CDT, a severe thunderstorm was located 6 miles east of 
  Alta Vista, moving east at 15 mph.  An additional storm in 
  northern Lyon county was also likely producing golf ball sized 
  hail.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Eskridge, Allen and Admire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9635 3874 9635 3874 9638 3878 9639
      3882 9639 3883 9640 3893 9643 3891 9599
      3864 9604
TIME...MOT...LOC 1853Z 279DEG 15KT 3885 9637 

HAIL...1.75IN
WIND...<50MPH
 
$$

27
3 follow-up statements
149 
WWUS53 KTOP 271909
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
209 PM CDT TUE JUN 27 2017

KSC111-197-271945-
/O.CON.KTOP.SV.W.0142.000000T0000Z-170627T1945Z/
Wabaunsee-Lyon-
209 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES...

At 209 PM CDT, a severe thunderstorm was located 9 miles west of 
Eskridge, moving east at 15 mph.  An additional thunderstorm was 
located in northern Lyon County.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Eskridge, Allen and Admire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9631 3874 9634 3878 9637 3882 9637
      3893 9636 3891 9599 3864 9604
TIME...MOT...LOC 1909Z 279DEG 15KT 3884 9628 

HAIL...1.75IN
WIND...<50MPH
 
$$

27
251 
WWUS53 KTOP 271917
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
217 PM CDT TUE JUN 27 2017

KSC111-197-271945-
/O.CON.KTOP.SV.W.0142.000000T0000Z-170627T1945Z/
Wabaunsee-Lyon-
217 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN WABAUNSEE AND NORTH CENTRAL LYON COUNTIES...

At 216 PM CDT, a severe thunderstorm was located 7 miles west of 
Eskridge, moving east at 15 mph.  An additional thunderstorm was 
located in northern Lyon County.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Eskridge and Allen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9626 3871 9625 3879 9633 3883 9633
      3893 9631 3891 9599 3864 9604
TIME...MOT...LOC 1916Z 279DEG 15KT 3884 9624 

HAIL...1.75IN
WIND...<50MPH
 
$$

27
588 
WWUS53 KTOP 271923
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
223 PM CDT TUE JUN 27 2017

KSC111-271932-
/O.CAN.KTOP.SV.W.0142.000000T0000Z-170627T1945Z/
Lyon-
223 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LYON COUNTY IS
CANCELLED...
    
The severe thunderstorm in Lyon County which prompted the warning 
has weakened. Therefore, the warning has been cancelled.

LAT...LON 3879 9630 3882 9630 3891 9629 3889 9599
      3874 9602
TIME...MOT...LOC 1922Z 279DEG 15KT 3884 9620 

$$

KSC197-271945-
/O.CON.KTOP.SV.W.0142.000000T0000Z-170627T1945Z/
Wabaunsee-
223 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN WABAUNSEE COUNTY...

At 222 PM CDT, a severe thunderstorm was located 5 miles west of
Eskridge, moving east at 15 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Eskridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9630 3882 9630 3891 9629 3889 9599
      3874 9602
TIME...MOT...LOC 1922Z 279DEG 15KT 3884 9620 

HAIL...1.75IN
WIND...<50MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:47 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 27, 12:47 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1247 PM CDT Tue Jun 27 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Tue Jun 27 2017

At 08Z Tuesday morning, synoptic boundary has stalled out near the
KS/OK border region.  WV imagery suggests that the shortwave trough
that worked through the area has moved off to the east/southeast
over the Mid MS Valley into the Ohio Valley region along with
associated mid level speed max.  In the wake of this wave, shortwave
ridging is building into the Central Plains.

Overnight tonight, patchy fog will likely persist until mixing takes
place around the 13-14Z time frame. Valley areas will likely see the
greatest impact with some areas already around 1 1/2 SM VIS.  Will
monitor for the potential for a dense fog advisory as areas in south
central NE have been seeing 1/4 to 1/2 SM VIS.  This is due to
surface high pressure centered over the region along with saturated
ground from previous rainfall earlier today.

The aforementioned shortwave ridging will set the stage for a
pleasant Tuesday with highs into the middle 80s with increasing late
morning/afternoon winds and WAA bringing in higher dewpoints back
into the 60s.  Winds will likely gust up into the 25-30MPH range
especially points west of Topeka.  Biggest change for late night
Tuesday into the early AM hours on Wednesday is to delay precip and
focus the bulk of any storms and showers over northern portions of
the area. Bulk of the forcing with zonal flow shortwave working into
the area late in the period remains largely north of the area into
NE/IA.  This is also the focus for LLJ convergence, so it stands to
reason that the better convergence resides north.  Regardless,
storms this late in the period over northeastern KS should be
elevated and not pose too much of a severe threat by the time they
make their way into the area.

.LONG TERM...(Wednesday through Monday)
Issued at 247 AM CDT Tue Jun 27 2017

Wednesday through Friday, Zonal mid and upper level flow will be
progged by the numerical models across the plains Wednesday into
Wednesday night. An upper level trough will move onshore across
northern CA and the Pacific Northwest Tuesday night and will move
east across the central plains Thursday into Friday morning.

Wednesday looks dry and warm through most of the day as an EML
advects east across eastern KS. A cold front will push southeast
across the upper Midwest into southeast NE by 00Z. The NAM and GFS
show a tail end line of storms backbuilding southwest into the
northeast counties of the CWA during the late afternoon hours. Deep
moisture advection and steep lapse rates above the EML will cause
MUCAPE to increase between 2500-3000 J/KG. The 0-6KM effective shear
will increase to around 30 KTS across northeast KS as a 35 KT H5
speed max moves east across NE and northern KS through the afternoon
and into the evening hours. Most numerical models do show a line of
potentially severe storms back building southwest along a weak cold
front into northeast KS during the late afternoon and evening hours.
Some of these storms could be severe across northeast KS during the
late afternoon and into the evening hours. The CAP may be strong
enough to prevent the line from developing southwest across the
central or east central counties. High temperatures Wednesday
afternoon will reach the upper 80s across northeast and east central
KS with mid 90s across the southwest counties of the CWA. Some areas
may see heat indicies around 100 degrees.

Wednesday night, a complex of severe thunderstorms will develop
across northeast CO and northwest KS during the evening hours. This
complex of thunderstorms may become severe and move east across
northern KS late Wednesday night into the morning hours of Thursday.
The best chance for severe thunderstorms will probably be across
north central KS with damaging winds and large hail as the primary
hazards. The complex of storms may begins to weaken as they move
east into northeast and east central KS after 12Z THU.

Thursday, the morning complex of storms will move east into MO
through the mid and late morning hours. The complex of storms may
produce an outflow boundary that will gradually lift northward into
NE during the afternoon hours. A stronger H5 trough will approach
the central high plains by late afternoon and widespread
thunderstorms will develop along the surface cold front across
northeast and north central KS during the late afternoon hours. The
GFS model forecasts much stronger low-level shear with 0-3 KM around
300 J/KG across the northern counties of the CWA by 00Z FRI. If the
GFS solution turns out to be accurate with the stronger low-level
shear, I would not rule out the possibility of isolated tornadoes
with any discrete supercells that forms ahead of the surface low and
cold front. The NAM and ECMWF model solutions forecast the the low-
level winds to be more veered and the linear forcing ahead of the
front may cause a line of thunderstorms to rapidly develop across
the northeast counties of the CWA, then the squall line will
backbuild into central and southwest KS through the early evening
hours. I suppose any discrete or scattered storms could rotate given
0-6KM effective shear of 30 to 40 KTS and MLCAPES of 3,000 to 4,000
J/KG. The NAM and ECMWF model solutions would lead to more of a
large hail and damaging wind hazard. The line of potentially severe
thunderstorms will push southeast across the remainder of the CWA
during the evening hours ahead of the surface front. The NAM model
has the front moving much slower across the southeast counties
between 6Z and 12Z FRI, thus there could be a period of training
storms which could lead to some flooding. Highs on Thursday will be
in the upper 80s to lower 90s

Friday, the upper level trough across KS will shift east into MO and
the upper Midwest. The surface front will push southeast of the CWA
during the mid morning hours. Skies will clear from northwest to
southeast across the CWA. High temperatures will be cooler with
highs in the lower to mid 80s expected.

Saturday through Monday, the upper trough will amplify across the
Great Lakes states and OH river valley. The flow will become
northwesterly at mid levels of the atmosphere across the central
Plains. We may see minor H5 troughs dig southeast across the plains
and provide chances for showers and thunderstorms Saturday afternoon
into Sunday. The ECMWF shows a more amplified upper trough digging
southeast across the plains late Sunday into Monday. This may
provide a better chance for showers and thunderstorms Sunday
afternoon through Tuesday morning. Highs temperatures will be in the
mid 80s.

The showers may end by the afternoon hours on Tuesday, July 4th, as
the H5 trough digs southeast across MO and northern AR. Both the
ECMWF and GFS show QPF east and southeast of the CWA during the
evening hours. There may be a break in the low cloud cover for
fireworks. Highs on the 4th will be in the mid to upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 27 2017

Ongoing thunderstorms across central KS may impact MHK through
20Z. Otherwise, VFR conditions are expected through the evening
hours. Thunderstorm chances increase after 08Z at MHK and after
09Z at the Topeka terminals. LLWS is expected at all terminals
between 04Z and 14Z as a 55 knots LLJ overspread the area.
Southerly winds will increase by mid-morning on Wednesday with
sustained near 15kt and gusts approaching 25kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Gargan
AVIATION...Baerg
Hazardous weather outlook, Jun 27, 3:39 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 AM CDT Tue Jun 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-280845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 AM CDT Tue Jun 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Patchy dense fog will be possible through 9 AM across portions of
northeast and north central Kansas.

Scattered thunderstorms are expected to develop late Tonight. The
stronger storms across north central Kansas may produce small
hail and gust winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be chances for strong to severe storms Wednesday
through Thursday night. The potential exist for several rounds of
storms, with locally heavy rainfall that could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 27, 12:13 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 PM CDT TUE JUN 27 2017

KSZ021-035-036-271800-
Geary-Clay-Dickinson-
1213 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...WESTERN
GEARY AND SOUTHEASTERN CLAY COUNTIES UNTIL 100 PM CDT...

At 1212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Wakefield to 3 miles
northeast of Chapman. Movement was east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Junction City, Grandview Plaza, Chapman, Milford and Milford Lake.

This includes Interstate 70 between mile markers 285 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 9696 3922 9685 3914 9685 3914 9683
      3909 9685 3909 9678 3893 9670 3895 9704
      3917 9716
TIME...MOT...LOC 1712Z 263DEG 9KT 3916 9707 3900 9697

Baerg
Local storm report, Jun 27, 1:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             6 NW JUNCTION CITY      39.09N 96.90W
06/27/2017  E2.00 INCH       GEARY              KS   EMERGENCY MNGR

            REPORT OF 1 TO 2 INCH SIZED HAILSTONES ON
            HIGHWAY 57 ON THE NORTH SIDE OF THE DAM.

&&
Special weather statement, Jun 27, 1:34 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
134 PM CDT TUE JUN 27 2017

KSZ037-054-271900-
Lyon-Morris-
134 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS AND
NORTHWESTERN LYON COUNTIES UNTIL 200 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Dunlap, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Allen, Bushong and Dunlap.

LAT...LON 3855 9640 3874 9643 3874 9614 3850 9618
TIME...MOT...LOC 1834Z 276DEG 9KT 3865 9636

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:13 PM CDTSpecial Weather StatementTOPGeary47 min
Jun 27, 12:52 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley38 min
Jun 27, 1:34 PM CDTSpecial Weather StatementTOPLyon26 min
Jun 27, 2:45 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.